Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 67, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Nov 24, 2004, 4:23 PM EST for Darlington County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 4:23 PM EST (21:23 UTC)
- Expired
- Nov 24, 2004, 4:50 PM EST
- In force
- 27 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Darlington County, SC
The radar
The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 3:25 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 242123
SVRILM
SCC031-242150-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EST WED NOV 24 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 450 PM EST
* AT 420 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF LAMAR...OR 8
MILES SOUTHEAST OF BISHOPVILLE...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OATS AROUND 430 PM...
DARLINGTON AROUND 440 PM...
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3421 8010 3426 8014 3451 7976 3449 7973
3444 7976 3440 7972 3440 7969 3435 7970
3430 7967 3430 7973 3425 7977 3425 7982
3409 8008 3416 8015
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:50 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Nov 24, 2:50 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 250 PM EST WED NOV 24 2004 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... THE DEEPEST MOISTURE AND BEST LIFT HAVE ALREADY SHIFTED OFFSHORE WHERE THE BULK OF THE CONVECTION CAN BE FOUND. HOWEVER...A LOW LEVEL JET IS RESULTING IN SOME LIFT ACROSS SC AND SCATTERED SHOWERS ARE STREAMING NORTHEAST ACROSS ILM/S SC ZONES. IN ADDITION...A NARROW BAND OF CONVECTION ASSOCIATED WITH SHARP LIFT ALONG THE FRONT ACROSS THE WESTERN CAROLINAS SHOULD PERSIST AS IT MOVES EAST. WILL NEED TO HOLD ONTO LOW POPS THIS MORNING...LONGER ALONG THE COASTAL ZONES AS A RESULT. THE LOW-LEVEL JET WILL SHIFT E THROUGH THE MORNING AND THE VERY DRY AIR NOTED ON WATER VAPOR IMAGERY WILL SPREAD ACROSS THE REMAINDER OF THE CAROLINAS. THUS EVEN WITH STRONG LOW-LEVEL FORCING THIS DOES NOT BODE WELL FOR WIDESPREAD CONVECTION ALONG OR AHEAD OF THE COLD FRONT AS MOVES INTO THE VICINITY LATER THIS MORNING. THE UPPER TROUGH... CURRENTLY PUSHING INTO THE EASTERN UNITED STATES WILL SHIFT OFF THE COAST LATER TODAY. THE COMBINATION OF THE DRY SLOT AND THE FLOW VEERING TO A DOWNSLOPE TRAJECTORY WILL ALLOW FOR A DECREASING CLOUD TREND THROUGH THE DAY. FAVORED A BLEND OF MAV/FWC TEMPERATURES FOR TODAY/S MAX READINGS. HIGH PRESSURE WILL QUICKLY BUILD ACROSS THE CAROLINAS TONIGHT AND INLAND AREAS WILL DECOUPLE BETTER THAN THE COASTAL SECTIONS. FAVOR THE SLIGHTLY WARMER FWC NUMBERS FOR THE COASTAL ZONES...WHILE UNDER LESS WIND AND CLEAR SKIES FAVOR THE COOLER MAV NUMBERS WEST. WITH CLEAR SKIES AND HIGH PRESSURE SETTLED OVER THE FORECAST AREA BASICALLY A TEMPERATURE FORECAST FOR FRIDAY. A BLEND OF LOCAL SCHEMES YIELD MAX READINGS IN THE LOWER OR MID 50S FOR FRIDAY. WITH THE HIGH OVERHEAD FRIDAY NIGHT WOULD EXPECT COOLER READINGS FOR MANY AREAS COMPARED TO TONIGHT...ALTHOUGH GUIDANCE DOES NOT NECESSARILY AGREE WITH THIS. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... COASTAL TROUGH WILL TAKE SHAPE DURING SATURDAY AND ALLOW FOR INCREASING CLOUD COVER AND CHANCE FOR RAIN. ANOTHER COLD FRONT WILL QUICKLY MOVE ACROSS THE REGION SATURDAY NIGHT...AND PUSH OFF THE COAST EARLY SUNDAY MORNING. GFS IS SLOWER WITH THE FRONT...BUT HAS BEEN CONSISTENT. HOWEVER A PROGRESSIVE PATTERN LENDS SOME SUPPORT TO THE FASTER ETA. NEXT CHANCE OF RAIN POSSIBLY BY EARLY TUE AS MOISTURE BEGINS TO OVERRUN SURFACE RIDGE. WILL LET THE DAY SHIFT MAKE ANY BIG CHANGES THEREAFTER. && .MARINE... FRISKY SSW FLOW ACROSS THE WATERS WITH BUOYS 41013 AND 41004 BOTH REPORTING 9-11 FT SEAS AND WINDS NEAR 30 KT...PERHAPS EVEN CLOSER TO THE GALE FORCE GUSTS BEING REPORTED GIVEN THE SEA CONDITIONS. ALTHO ONE OR BOTH OF THE BUOYS MAY CHECK IN WITH GALE SOME HOUR BEFORE SUNRISE...KLTX VWP SHOWS LOW LEVEL JETTING ALREADY STARTING TO DIMINISH. BETWEEN THAT AND COOLER WATER TEMPS WITHIN 20 NM...WILL JUST INITIALIZE WITH SOLID SCA WINDS AND SEAS. FRONT COMES THRU LATE THIS MORNING...AND TIGHT GRADIENT BEHIND THE FRONT WILL KEEP WINDS IN THE SCA CATEGORY. HOWEVER OFFSHORE FETCH SHOULD BEGIN TO KNOCK DOWN THE SEAS. WILL DROP BELOW SCA CRITERIA THIS EVENING. PROGRESSIVE PATTERN IN STORE WITH A HINT OF A COASTAL TROF SCENARIO SAT INTO SAT NIGHT. COLD FRONT MOVES THROUGH ON SUNDAY...AND THE ETA IS A SOLID 6 HRS FASTER THAN THE GFS. AT THIS POINT WILL SPLIT THE DIFFERENCE IN TIMING BETWEEN THE TWO...PERHAPS WITH A SLIGHT NOD TO THE ETA GIVEN THAT THE PATTERN IS SO PROGRESSIVE. HIGH PRES BUILDS FROM THE NORTH MON...BUT WINDS AND SEAS REMAIN WELL BELOW SCA THRESHOLDS. && .AVIATION... AREA OF MAX LIFT HAS TRANSLATED EAST OF ALL THE TERMINALS...WITH A FAIRLY EXTENSIVE MVFR STRATUS DECK OVER THE CAROLINAS. EXPECT THIS TO TAKE HOLD IN ALL TAF SITES BY AROUND 08Z AND PERSIST THRU THE NIGHT. BASED ON ETA BUFKIT SOUNDINGS LLWS CAME UP JUST SHORT OF THRESHOLDS...AND ONCE THE STRONG JETTING IS EAST OF THE AREA THAT WILL NO LONGER BE A CONCERN ANYWAY. SKIES CLEAR AND WINDS VEER WEST BY MID TO LATE MORNING...WITH 25+ KT GUSTS POSSIBLE EITHER SIDE OF MIDDAY IN THE POST-FRONTAL SURGE. GUSTS BECOME A NON FACTOR AFTER ABOUT 22Z AS THE BOUNDARY LAYER SHOULD DECOUPLE AT LEAST PARTIALLY. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ250-252-254-256. && SHORT/LONG TERM...PFAFF MARINE/AVIATION...RAS
Hazardous weather outlook, Nov 24, 3:35 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 335 PM EST WED NOV 24 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-251000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 335 PM EST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING ACROSS THE EASTERN CAROLINAS. A SQUALL LINE WITH A HISTORY OF PRODUCING SEVERE WEATHER WILL MOVE INTO THE AREA THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS OF OVER 60 MPH. HOWEVER...AN ISOLATED TORNADO IS STILL POSSIBLE. RAIN IS EXPECTED TO CONTINUE DURING THE OVERNIGHT HOURS BUT THE THREAT FOR SEVERE WEATHER SHOULD END BY 9 PM. IN ADDITION...HEAVY RAINFALL TONIGHT MAY LEAD TO LOCALIZED FLOODING. THE MOST SUSCEPTIBLE AREAS TO LOCALIZED FLOODING WILL BE POOR DRAINAGE AREAS...SMALL STREAMS...AND LOW LYING AREAS ALONG ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE BULK OF THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BE OFF THE COAST BY THURSDAY MORNING...THUS NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR OVERNIGHT. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS... SPOTTERS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. MBB
In the hours before
Special weather statement, Nov 24, 3:46 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 346 PM EST WED NOV 24 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-250200- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 346 PM EST WED NOV 24 2004 ...THUNDERSTORMS WITH STRONG WINDS POSSIBLE THIS EVENING... A SQUALL LINE OF THUNDERSTORMS WILL MOVE INTO THE EASTERN CAROLINAS THIS EVENING. THESE STORMS WILL MAINLY BRING THE THREAT OF DAMAGING WINDS...ALTHOUGH A BRIEF TORNADO OR SOME SMALL HAIL REMAINS POSSIBLE. THE TIME FRAME IN WHICH SEVERE WEATHER IS EXPECTED IS BETWEEN THE HOURS OF 5 AND 9 PM.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 4:27 PM EST | Severe Thunderstorm Warning | ILM | Darlington | 23 min |
| Nov 24, 4:33 PM EST | Severe Thunderstorm Warning | ILM | Marlboro | 12 min |
| Nov 24, 4:50 PM EST | Severe Thunderstorm Warning | ILM | Marlboro | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.